Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Miami, FL

April 13, 2004Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 13, 2004, 3:52 PM EDT for Miami-Dade County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2004, 3:52 PM EDT (19:52 UTC)
Expired
Apr 13, 2004, 4:15 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 31 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS52 KMFL 131952
SVRMIA
FLC086-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
350 PM EDT TUE APR 13 2004

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA
  THIS INCLUDES THE CITIES OF...MIAMI BEACH...DOWNTOWN MIAMI

* UNTIL 415 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST SOUTH OF         
  DOWNTOWN MIAMI...OR ABOUT OVER DOWNTOWN MIAMI...AND MOVING         
  NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PORT OF MIAMI AND SOUTH BEACH..

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305-229-4522 TO REPORT SEVERE WEATHER.

LAT...LON 2574 8027 2570 8015 2588 8011 2593 8015

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:30 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 13, 2:30 PM EDT, 1 hour 22 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT TUE APR 13 2004

.DISCUSSION...LAST ROUND OF SHOWERS/TSTMS DEVELOPING ACROSS FORECAST
AREA ATTM. SOME REACHING SEVERE LEVELS. WX CONDS TO IMPROVE
SIGNIFICANTLY TONIGHT AS UPPER TROF/ASSOCIATED UPPER JET MOVE
FURTHER EAST. STRONG UPPER LVL CONVERGENCE/SUBSIDENCE AND COLD AIR
ADVECTION TO BE THE DOMINANT WX FEATURE THROUGH NEXT SEVERAL DAYS(AT
LEAST THROUGH FRI) WITH VERY LITTLE PRECIP...IF ANY. MAX TEMPS TO
REMAIN IN THE MID 70S AND MINS IN THE M50/L60S THROUGH AT LEAST THU
NIGHT. SOME SPOTS IN THE INTERIOR AND SUBURBS OF ERN METRO AREAS
COULD EVEN SEE TEMPS IN THE UPPER 40S WED NIGHT/THU MORNING. SFC
HIGHS TO BE THE DOMINANT WX FEATURE THROUGH THE EXTENDED PORTION OF
THE FORECAST.
&&

.MARINE...MAIN PROBLEM WILL BE ROUGH SEAS OVER THE GULF OF MEX
WATERS. STG WINDS BEHIND A COLD FRONT IN THE GULF OF MEX HAVE
GENERATED A SHORT PERIOD (8 TO 9 SEC) SWELL ALREADY INDICATED BY
MOST OF THE BUOYS OVR THE WEST-CENTRAL GULF. WNAWAVE HAS A GOOD
HANDLE OF THIS EVENT...SO WILL GO CLOSE TO ITS SOLUTION. EXPECT SEAS
TO BUILD ABOVE SCA CRITERIA TONIGHT AND CONDITIONS TO BE ROUGH
ENOUGH TO GRANT A HIGH SURF ADVISORY BEFORE THE NIGHT IS OVER. OVER
THE ATLANTIC...NORTHERLY FLOW BEHIND THE FRONT WILL RESULT IN SEAS
IN THE GULF STREAM BUILDING TO 8 FEET TONIGHT AND TO 10 FEET BY WED
NIGHT. SEAS SHOULD START TO SUBSIDE AFTER WED NIGHT WHEN LOW LVL
FLOW BECOMES MORE EASTERLY.
&&

.FIRE WEATHER...A RATHER DRY AIR MASS WILL SPREAD SOUTH ACROSS S.
FLA BEHIND THE COLD FRONT. MEAN RELATIVE HUMIDITIES VALUES ARE
EXPECTED TO FALL BELOW 35 PERCENT FOR AT LEAST FOUR HOURS WED
AFTERNOON. THIS WILL RESULT IN AN INCREASED FIRE WX DANGER ACROSS
MOST OF THE AREA WED AFTERNOON. DECIDED TO GO AHEAD AND ISSUE A FIRE
WEATHER WATCH.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   57 73 52 74 / 20 00 MM 00
FORT LAUDERDALE   60 76 55 76 / 40 00 MM 00
MIAMI             60 75 55 76 / 40 00 MM 00
NAPLES            57 71 53 75 / 20 00 MM 00
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 SCA FOR ATLANTIC WATERS AND GULF OF MEX WATERS.
 HSA TONIGHT WESTERN COLLIER/MAINLAND MONROE BEACHES
 FIRE WEATHER WATCH ALL BUT COASTAL SECTIONS WED AFTERNOON.
&&

47
Hazardous weather outlook, Apr 13, 8:40 AM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
840 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-131839-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
840 AM EDT TUE APR 13 2004

.DAY ONE...TODAY

...WIND ADVISORY UNTIL NOON FOR BROWARD..COLLIER..MIAMI-DADE AND
MAINLAND MONROE...

STRONG SOUTHWEST WINDS ASSOCIATED WITH A LARGE LOW PRESSURE OVER THE
SOUTHEASTERN U.S. WILL PRODUCE WIND GUSTS TO 40 MPH OVER MUCH OF
SOUTH FLORIDA THIS MORNING.

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH LIGHTNING AND
GUSTY WINDS AS THEIR MAIN THREATS.

THESE STRONG WINDS WILL PRODUCE A MODERATE CHANCE OF RIP CURRENTS
ALONG THE GULF COAST BEACHES OF COLLIER AND MAINLAND MONROE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 13, 11:38 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1138 AM EDT TUE APR 13 2004

FLZ073-075-131637-
MAINLAND MONROE-WESTERN DADE-
1138 AM EDT TUE APR 13 2004

...SHOWERS PRODUCING WINDS GUSTS UP TO 40 MPH...

A CLUSTER OF SHOWERS OVER MAINLAND MONROE COUNTY WILL MOVE NORTHEAST
AT 30 MPH AND INTO WESTERN MIAMI-DADE COUNTY THROUGH 1230 PM. THE
SHOWERS WILL BE CAPABLE OF PRODUCING WINDS GUSTS UP TO 40 MPH AND
COULD BECOME THUNDERSTORMS. SOME LOCATIONS THAT COULD BE AFFECTED BY
THESE SHOWERS ARE WILDERNESS WATERWAY SOUTH IN MAINLAND MONROE...AND
SHARK VALLEY OBS TOWER IN MIAMI-DADE COUNTY.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Local storm report, Apr 13, 11:39 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1139 AM EDT TUE APR 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG PAHOKEE                 26.82N 80.66W
04/13/2004                   PALM BEACH         FL   EMERGENCY MNGR

            STRONG WINDS PRODUCED MINOR DAMAGE TO AWNINGS AND
            CARPORTS...BRANCHES OF TREES.

0300 AM     NON-TSTM WND DMG BELLE GLADE             26.69N 80.67W
04/13/2004                   PALM BEACH         FL   LAW ENFORCEMENT

            TREES AND LIMBS DOWN...AWNINGS AND TRAILER SKIRTS RIPPED
            OFF...ONE TRAILER LOST A ROOF...STORE FRONT WINDOW
            BROKEN...MINOR DAMAGE IN CITY OF BELLE GLADE.

0230 AM     NON-TSTM WND DMG SOUTH BAY               26.66N 80.72W
04/13/2004                   PALM BEACH         FL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...FELL ON AND SEVERELY DAMAGED 4
            TRAILERS IN SOUTH BAY. WINDOWS BROKEN AND CARPORTS
            DAMAGED IN TOWN. POWER POLES ALSO DOWN IN TOWN.

&&

RLP
Special weather statement, Apr 13, 1:13 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 PM EDT TUE APR 13 2004

FLZ067-068-071-072-131815-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-
113 PM EDT TUE APR 13 2004

...THUNDERSTORMS WITH WIND GUSTS UP TO 40 MPH MOVING INTO PALM BEACH
AND BROWARD COUNTIES...

SCATTERED THUNDERSTORMS ARE DEVELOPING OVER THE INTERIOR REGION OF
SOUTH FLORIDA AND WILL MOVE NORTHEAST AT 30 MPH. THE THUNDERSTORMS
WILL MOVE INTO THE WESTERN PORTIONS OF PALM BEACH AND THE EVERGLADES
OF BROWARD COUNTY BETWEEN 130 PM 2 PM.

THE THUNDERSTORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO THE METRO
REGIONS OF PALM BEACH AND BROWARD COUNTIES BETWEEN 145 PM AND 215 PM.
SOME LOCATIONS THAT COULD BE AFFECTED BY THE STORMS ARE CORAL
SPRINGS....WESTON...HILLSBORO BEACH...AND DEERFIELD BEACH IN BROWARD.
IN PALM BEACH COUNTY...THE LOCATIONS THAT COULD BE AFFECTED ARE BOCA
RATON...HIGHLAND BEACH...AND DELRAY BEACH.

THE THUNDERSTORMS CAN PRODUCE WINDS GUSTS UP TO 40 MPH...CLOUD TO
GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL. IF YOU HEAR THUNDER OR
SEE LIGHTNING MOVE INSIDE.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Apr 13, 1:25 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
125 PM EDT TUE APR 13 2004

FLZ070-075-131625-
EASTERN COLLIER-MAINLAND MONROE-
125 PM EDT TUE APR 13 2004

...STRONG THUNDERSTORM MOVING INTO MONROE AND EASTERN COLLIER
COUNTIES...

A STRONG THUNDERSTORM MOVING FROM THE NEARSHORE WATERS OF MAINLAND
MONROE COUNTY WILL MOVE NORTHEAST AT 35 MPH INTO MONROE AND EASTERN
COLLIER COUNTIES BETWEEN 130 PM AND 2 PM. SOME LOCATIONS THAT COULD
AFFECTED ARE WILDERNESS WATERWAY NORTH...EVERGLADES CITY...AND MONROE
STATION. THE THUNDERSTORM COULD PRODUCE WIND GUSTS UP TO 40
MPH...CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL. IF YOU
HEAR THUNDER OR SEE LIGHTNING MOVE INSIDE.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Apr 13, 2:13 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT TUE APR 13 2004

FLZ072-074-131915-
BROWARD METROPOLITAN-DADE METROPOLITAN-
213 PM EDT TUE APR 13 2004

...SCATTERED THUNDERSTORMS WITH WIND GUSTS UP TO 40 MPH MOVING INTO
METRO REGIONS OF BROWARD AND MIAMI-DADE AND BROWARD COUNTIES...

SCATTERED THUNDERSTORMS OVER THE INTERIOR REGION OF
SOUTH FLORIDA AND WILL MOVE NORTHEAST AT 30 MPH AND INTO THE METRO
AREAS OF BROWARD AND MIAMI-DADE COUNTIES BETWEEN 230 PM AND 3 PM.
SOME LOCATIONS THAT COULD BE AFFECTED ARE
MIAMI-LAKES...DORAL...HIALEAH...AVENTURA...AND LITTLE HAITI IN
MIAMI-DADE COUNTY.  FOR BROWARD COUNTY SOME LOCATIONS THAT THE STORMS
SHOULD AFFECT ARE PEMBROKE PINES...SUNRISE...WESTON...AND HOLLYWOOD.

THE THUNDERSTORMS CAN PRODUCE WINDS GUSTS UP TO 40 MPH...CLOUD TO
GROUND LIGHTNING STRIKES...AND HEAVY RAINFALL. IF YOU HEAR THUNDER OR
SEE LIGHTNING MOVE INSIDE.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:13 PM EDTSpecial Marine WarningMFL2 hr
Apr 13, 1:10 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 1:55 AM EDTTornado WarningMFLCollier, Monroe65 min
Apr 13, 3:05 AM EDTTornado WarningMFLCollier25 min
Apr 13, 4:10 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 4:15 AM EDTTornado WarningMFLBroward60 min
Apr 13, 4:29 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 4:35 AM EDTTornado WarningMFLCollier55 min
Apr 13, 5:20 AM EDTSpecial Marine WarningMFL115 min
Apr 13, 5:38 AM EDTSpecial Marine WarningMFL2 hr
Apr 13, 5:48 AM EDTSpecial Marine WarningMFL42 min
Apr 13, 7:10 AM EDTSpecial Marine WarningMFL65 min
Apr 13, 7:42 AM EDTSpecial Marine WarningMFL93 min
Apr 13, 7:42 AM EDTSpecial Marine WarningMFL93 min
Apr 13, 12:56 PM EDTSpecial Marine WarningMFL49 min
Apr 13, 1:42 PM EDTSevere Thunderstorm WarningMFLCollier33 min
Apr 13, 2:00 PM EDTSpecial Marine WarningMFL90 min
Apr 13, 2:34 PM EDTTornado WarningMFLBroward, Miami-Dade56 min
Apr 13, 3:23 PM EDTSpecial Marine WarningMFL2 hr
Apr 13, 3:23 PM EDTSpecial Marine WarningMFL2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.